Ohio, 2022

Flash Flood and Damaging Winds in Ohio, August 20 to 21, 2022

August 20 to 21, 2022 · NWS RLX · 3 events in 1 county or zone

A cold front progressed through Ohio on the afternoon of August 20th and was the primary focus for shower and thunderstorm development. Several areas had tree damage occur in Perry County as a result of strong wind gusts from passing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front progressed through Ohio on the afternoon of August 20th and was the primary focus for shower and thunderstorm development. Several areas had tree damage occur in Perry County as a result of strong wind gusts from passing thunderstorms. An afternoon slew of showers and storms developed the next day, once again resulting in a downed tree in Perry County. Heavy downpours and heavily severed soil conditions from previous rainfall led to an instance of flash flooding along State Route 669 near the town of Crooksville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 1:52 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 20, 1:52 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
252 PM EDT Sat Aug 20 2022

.SYNOPSIS...
A series of disturbances through the weekend and start of the
new work week. Drier conditions are then expected for the
remainder of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 250 PM Saturday...

A passing shortwave today taps into the warm and moist
environment parked over the Ohio Valley and Central
Appalachians today. As a result, scattered showers and
thunderstorms will thrive this afternoon and into the evening.
At the time of writing, the bulk of convection remained west in
JKL/ILN's forecast territory with only a few pop up showers
beginning to evolve in the northeast WV mountains. The
expectation is the convection in the west will propagate into
the Ohio River Valley within the next few hours and bring with
it the increased chances for strong to locally severe
thunderstorms. SPC bumped up the far northwestern quadrant of
the forecast area into a slight risk for severe weather today,
with main concerns revolving around damaging winds in response
to an atmosphere capable of supporting a few supercell or two in
the area.

Despite the climatological norm of convection fading off with
the daytime heating, prolonged showers and storms are probable
tonight as moisture continues to stream in along llvl southerly
flow and shortwave forcing maintains residence. Even better
coverage of showers and storms take shape for the end of the
weekend as the parent upper trough migrates eastward, coincident
with an encroaching surface cold front. Continued favorable
severe conditions will once again strong to severe storms
throughout the day Sunday, primarily for areas west of the
Interstate 79 corridor. Activity will be ongoing into the short
term forecast period.

Central guidance temperatures were accepted through the near
term period. Ample sunshine today will yield highs in the low to
mid 80s across the lowlands and low to mid 70s along the higher
terrain. Increased cloudiness and a deluge of shower and storms
will limit diurnal heating on Sunday, with highs stumbling a few
degrees below what will be observed for today.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM Saturday...

An upper shortwave trough will be shifting eastward overhead,
while the associated low pushes a cold front across the area
early next week. Showers and storms are likely to be ongoing at
the beginning of the short term period, though thunderstorms
should diminish in coverage and intensity while showers persist
through the night. Both shower and storm activity becomes more
robust again during the day Monday. Heavy rainfall may be
possible within storms, although there are no current highlights
for excessive rainfall as any flooding issues should be
localized.

The axis of the shortwave trough is projected to pass through by
Tuesday morning and heights begin to rise as the low lifts
northeast; however, a broad upper trough will remain present
over the eastern US. Less active conditions are expected to
occur following the exit of the trough axis, then moisture
lingering behind the departing low is likely to support
scattered showers and thunderstorms on Tuesday - primarily in
the afternoon and evening.

Cloud cover and precipitation are likely to keep temperatures a
tad below normal early next week. Daytime highs should range
from upper 70s to mid 80s in the lowlands, and mid 60s to 70s
along the mountains.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 235 PM Saturday...

A broad trough continues over the eastern US through the end of
the work week, then lifts to the north as ridging over the
Atlantic begins building into the southeast US during the
weekend. Drier weather is generally expected mid to late week,
though isolated to scattered showers and storms could be
possible during peak heating each afternoon and evening.
Shortwaves passing through the trough may also help to enhance
activity at times.

Temperatures are expected to warm to around normal mid week and then
remain seasonable for the rest of the long term period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

A scattered cumulus field has sprouted in the area this
afternoon with additional evolution to showers and thunderstorms
occurring to the west. These storms will grow in coverage into
our airfield over the next several hours, with direct
propagation into western terminals possible before sunset. Opted
for VCSH/VCTS to account for this, but afternoon AMDs may be
warranted pending radar trends.

Prolonged shower activity into the overnight period may mitigate
fog production across most sites tonight, but vsby reductions
remain plausible within heavier downpours. Active weather then
extends into the end of the valid TAF period, with sub-VFR
conditions likely ruling the roost on Sunday.

Winds remain generally light outside of showers and
thunderstorms through the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset timing of convection and/or intensity
of reduced flight conditions may vary from forecast heading into
the evening and further into the overnight period.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Brief IFR in showers and storms through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JLB
NEAR TERM...MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...MEK
Hazardous weather outlook, Aug 20, 12:16 PM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
116 PM EDT Sat Aug 20 2022

OHZ066-067-075-076-084-211730-
Perry-Morgan-Athens-Washington-Vinton-
116 PM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible this afternoon, damaging wind
gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Sunday afternoon and evening,
damaging wind gusts are the primary threat, but a brief tornado
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ083-085>087-WVZ005>011-013>019-211730-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-
116 PM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible this afternoon, damaging wind
gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Sunday afternoon and evening,
damaging wind gusts are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ020-024>032-040-211730-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Barbour-
116 PM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Sunday afternoon and evening,
damaging wind gusts are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-515>526-211730-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
116 PM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 4:07 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
507 PM EDT Sat Aug 20 2022

OHZ066-067-202130-
Morgan OH-Perry OH-
507 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of Perry and
northwestern Morgan Counties through 530 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry State Forest, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville, Junction City, Glenford and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3977 8208 3976 8184 3964 8216 3976 8240
      3983 8240 3984 8247 3992 8247 3993 8245
TIME...MOT...LOC 2106Z 213DEG 21KT 3975 8219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 20, 4:22 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
522 PM EDT Sat Aug 20 2022

WVZ040-525-202145-
Barbour WV-Northwest Randolph WV-
522 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of north central
Randolph and eastern Barbour Counties through 545 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belington, or 7 miles northwest of Elkins, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belington, Junior, Montrose and Nestorville.

This includes Route 33 near mile marker 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3905 7978 3893 7992 3900 8001 3923 7993
      3919 7982 3913 7984 3912 7983 3911 7980
      3908 7978
TIME...MOT...LOC 2121Z 199DEG 13KT 3901 7993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 20, 6:06 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
706 PM EDT Sat Aug 20 2022

OHZ084-202330-
Vinton OH-
706 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Vinton
County through 730 PM EDT...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chillicothe, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eagle Mills and Creola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3940 8251 3938 8232 3936 8232 3923 8276
TIME...MOT...LOC 2306Z 249DEG 24KT 3931 8285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Aug 20, 6:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
715 PM EDT Sat Aug 20 2022

OHZ066-210000-
Perry OH-
715 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of Perry County through
800 PM EDT...

At 714 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pickerington to 8 miles east of Kingston.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Harbor Hills, Crooksville, Thornville, Junction City, New
Straitsville, Corning, Glenford, Hemlock and Rendville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3991 8216 3982 8217 3982 8208 3973 8208
      3972 8202 3956 8204 3955 8207 3956 8226
      3959 8226 3960 8238 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2314Z 233DEG 41KT 3992 8275 3948 8274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Aug 20, 6:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
731 PM EDT Sat Aug 20 2022

OHZ067-075-084-210030-
Athens OH-Morgan OH-Vinton OH-
731 PM EDT Sat Aug 20 2022

...Strong thunderstorms will impact portions of western Morgan,
northern Vinton and northwestern Athens Counties through 830 PM
EDT...

At 731 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pataskala to 12 miles east of Chillicothe.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Nelsonville, Glouster, McConnelsville, Lake Hope State Park,
Chauncey, Malta, Buchtel, Jacksonville, Murray City, Trimble,
Amesville, Creola, Eagle Mills, Burr Oak State Park, Eagleport and
The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3976 8175 3938 8195 3929 8224 3929 8275
      3937 8273 3937 8252 3940 8251 3939 8229
      3947 8228 3947 8217 3956 8216 3955 8204
      3972 8202 3973 8208 3977 8208
TIME...MOT...LOC 2331Z 273DEG 42KT 3995 8269 3933 8277

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 20, 6:45 PM EST to 7:02 PM EST
Where
Perry County, 1.27 mi ESE of Junction City to 0.2 mi N of Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.710, -82.280

Two trees were blown down from Junction City to Roseville.

Thunderstorm Wind, Perry

When
August 21, 4:13 PM EST
Where
Perry County, 2.24 mi ESE of Crossenville
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.670, -82.310

A tree fell down onto the intersection of Monday Creek Township Road and Township Road 186.

Flash Flood, Perry

When
August 21, 4:45 PM EST to 7:00 PM EST
Where
Perry County, 1.56 mi NE of Mc Luney to 1.14 mi NNE of Mc Luney
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
39.746, -82.079

High water was observed along State Route 669 nears Crooksville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046459, 1046465, 1046466.